Jul 24, 2004
Hi. Over the 4th of July weekend, I missed 3 days straight of my Sustiva because I was out and the pharmacy I use was closed for the weekend (yes, I know I should have ordered them before I ran out). Long story, but its definitly not what I wanted to happen. I continued to take the other 2 meds (Viread and Retrovir) At last check, I was undetectable and CD4 of 450. I've been on Sustiva for about a year and about 95% adhearant with it. Do you think I blew it with the Sustiva or do you think I'll still be ok with it? I know I won't really be able to tell til my next doc appt in August, but wanted to get your opinion on the matter. also, I've heard before that if you stop taking one med for whatever reason, you should discontinue taking them all.... any truth to that? Also, ever since I've started the retrovir (since April) I've only been taking 1 pill a day instead of 2. I guess being fairly new to all this and hearing such bad things about AZT, I thought if I took half the dose, I won't get all the wicked side effects I've heard of. Your honest opinion of this would be appreciated. If you are going to tell me to take both pills, do you think its ok to start now, or have a also blown that pill. Thanks in advance for your response and all this site has done for me.
Response from Dr. Sherer
I am most concerned with your decision regarding Retrovir, or AZT. The worst thing you can do is take only half the dose, as you are doing. And there is not enough information on the use of once daily AZT to justify its use in that manner.
For both of these reasons, you should talk to your doctor immediately to ensure that you are on a regimen that you will take in full doses, at the right time.
You are also right to be concerned about missing days of doses in a row with efavirenz (Sustiva, Stocrin). At present, when a physician decides to discontinue a regimen that contains efavirenz or nevirapine (Viramune), they are advised to continue the two NRTIs for a week after stopping the efavirenz, due to the longer half life of the NNRTI in the blood.
In you case, however, you were only taking half of the proper dose of AZT, and only once daily, when AZT should be taken twice daily at the least. So it is very difficult to estimate the degree of risk for this regimen.
Taking all of this together, I again urge you to contact your doctor right away and figure out with him or her the proper next steps.
And I urge you not to assume that 'you have blown it', because we have been surprised before by events that run counter to our expectations.
The other clear message in this response is that while you may be new to this, you do not have the time to learn slowly by making mistakes. The virus is unforgiving, so don't give it another opportunity like this.
- Time Between Hiv Infection And Onset Of Disease Symptoms
- How Often Do You Need Hep B Booster Shot?
- Can Lisinopril Make Neuropathy Worse?
- What Can You Use For Burning Vaginal Neuropathy?
- Leading Cause Of Death Among U.s. Hiv Patients
- What's The Difference Between Bacterial Vaginosis And Yeast Infection?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.